Extremes

, Volume 18, Issue 3, pp 369–402

Statistics for tail processes of Markov chains

Article

Abstract

At high levels, the asymptotic distribution of a stationary, regularly varying Markov chain is conveniently given by its tail process. The latter takes the form of a geometric random walk, the increment distribution depending on the sign of the process at the current state and on the flow of time, either forward or backward. Estimation of the tail process provides a nonparametric approach to analyze extreme values. A duality between the distributions of the forward and backward increments provides additional information that can be exploited in the construction of more efficient estimators. The large-sample distribution of such estimators is derived via empirical process theory for cluster functionals. Their finite-sample performance is evaluated via Monte Carlo simulations involving copula-based Markov models and solutions to stochastic recurrence equations. The estimators are applied to stock price data to study the absence or presence of symmetries in the succession of large gains and losses.

Keywords

Heavy-tailed Markov chains Regular variation Stationary time series Tail process Time reversibility 

AMS 2000 Subject Classifications

Primary–62G32 Secondary–62G20, 62M10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

10687_2015_217_MOESM1_ESM.pdf (286 kb)
(PDF 286 KB)

References

  1. Basrak, B., Davis, R.A., Mikosch, T.: Regular variation of GARCH processes. Stoch. Process. Appl. 99(1), 95–115 (2002)MathSciNetCrossRefMATHGoogle Scholar
  2. Basrak, B., Segers, J.: Regularly varying multivariate time series. Stoch. Process. Appl. 119(4), 1055–1080 (2009)MathSciNetCrossRefMATHGoogle Scholar
  3. Beare, B.K., Seo, J.: Time irreversible copula-based markov models. Econometric Theory FirstView, 1–38 (2014)Google Scholar
  4. Bortot, P., Coles, S.: A sufficiency property arising from the characterization of extremes of markov chains. Bernoulli 6(1), 183–190 (2000)MathSciNetCrossRefMATHGoogle Scholar
  5. Bowman, R.G., Iverson, D.: Short-run overreaction in the New Zealand stock market. Pac. Basin Financ. J. 6(5), 475–491 (1998)CrossRefGoogle Scholar
  6. Chen, X., Fan, Y.: Estimation of copula-based semiparametric time series models. J. Econ. 130(2), 307–335 (2006)MathSciNetCrossRefGoogle Scholar
  7. Chen, X., Wu, W.B., Yi, Y.: Efficient estimation of copula-based semiparametric markov models. Ann. Stat. 37(6B), 4214–4253 (2009)MathSciNetCrossRefMATHGoogle Scholar
  8. Chen, Y.-T., Chou, R.Y., Kuan, C.-M.: Testing time reversibility without moment restrictions. J. Econ. 95(1), 199–218 (2000)CrossRefMATHGoogle Scholar
  9. Chen, Y.-T., Kuan, C.-M.: Time irreversibility and EGARCH effects in US stock index returns. J. Appl. Econom. 17(5), 565–578 (2002)CrossRefGoogle Scholar
  10. Davis, R., Mikosch, T.: The extremogram: a correlogram for extreme events. Bernoulli 15(4), 977–1009 (2009)MathSciNetCrossRefMATHGoogle Scholar
  11. Davis, R.A., Mikosch, T., Zhao, Y.: Measures of serial extremal dependence and their estimation. Stoch. Process. Appl. 123(7), 2575–2602 (2013)MathSciNetCrossRefMATHGoogle Scholar
  12. De Bondt, W.F.M., Thaler, R.: Does the stock market overreact? J. Financ. 40(3), 793–805 (1985)CrossRefGoogle Scholar
  13. Dekkers, A., Einmahl, J., de Haan, L.: A moment estimator for the index of an extreme-value distribution. Ann. Stat. 17(4), 1833–1855 (1989)MathSciNetCrossRefMATHGoogle Scholar
  14. Demarta, S., McNeil, A.J.: The t copula and related copulas. Int. Stat. Rev. 73(1), 111–129 (2005)CrossRefMATHGoogle Scholar
  15. Doukhan, P.: Mixing. Properties and Examples. Springer, New York (1995)Google Scholar
  16. Drees, H.: A general class of estimators of the extreme value index. J. Stat. Plan. Inf. 66(1), 95–112 (1998a)MathSciNetCrossRefMATHGoogle Scholar
  17. Drees, H.: On smooth statistical tail functionals. Scand. J. Stat. 25(1), 187–210 (1998b)MathSciNetCrossRefMATHGoogle Scholar
  18. Drees, H., Rootzén, H.: Limit theorems for empirical processes of cluster functionals. Ann. Stat. 38(4), 2145–2186 (2010)CrossRefMATHGoogle Scholar
  19. Goldie, C.M.: Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1(1), 126–166 (1991)MathSciNetCrossRefMATHGoogle Scholar
  20. Gudendorf, G., Segers, J.: Extreme-value copulas. In: Copula Theory and Its Applications, Lecture Notes in Statistics. Springer Berlin Heidelberg (2010)Google Scholar
  21. Janßen, A., Drees, H.: A stochastic volatility model with flexible extremal dependence structure (2013). Available at arXiv:1310.4621
  22. Janßen, A., Segers, J.: Markov tail chains. Advances in Applied Probability, forthcoming (2014)Google Scholar
  23. Joe, H.: Families of min-stable multivariate exponential and multivariate extreme value distributions. Stat. Probab. Lett. 9(1), 75–81 (1990)MathSciNetCrossRefMATHGoogle Scholar
  24. Kesten, H.: Random difference equations and renewal theory for products of random matrices. Acta Mathematica 131(1), 207–248 (1973)MathSciNetCrossRefMATHGoogle Scholar
  25. Kulik, R., Soulier, P.: Heavy tailed time series with extremal independence (2013). Available at arXiv:1307.1501
  26. Larsson, M., Resnick, S.I.: Extremal dependence measure and extremogram: the regularly varying case. Extremes 15(2), 231–256 (2012)MathSciNetCrossRefGoogle Scholar
  27. Leadbetter, M.: Extremes and local dependence in stationary sequences. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 65(2), 291–306 (1983)MathSciNetCrossRefMATHGoogle Scholar
  28. Ledford, A., Tawn, J.: Statistics for near independence in multivariate extreme values. Biometrika 83(1), 169–187 (1996)MathSciNetCrossRefMATHGoogle Scholar
  29. Ledford, A., Tawn, J.: Diagnostics for dependence within time series extremes. J. R. Stat. Soc. Ser. B 65(2), 521–543 (2003)MathSciNetCrossRefMATHGoogle Scholar
  30. Norli, A.: Short run stock overreaction: Evidence from Bursa Malaysia. J. Econ. Manag. 4(2), 319–333 (2010)Google Scholar
  31. Perfekt, R.: Extreme value theory for a class of Markov chains with values in \(\mathbb {R}^{d}\). Adv. Appl. Probab. 29(1), 138–164 (1997)MathSciNetCrossRefMATHGoogle Scholar
  32. Pratt, J.W.: On interchanging limits and integrals. Ann. Math. Stat. 31(1), 74–77 (1960)MathSciNetCrossRefMATHGoogle Scholar
  33. Segers, J.: Multivariate regular variation of heavy-tailed markov chains. Technical report, Université catholique de Louvain (2007). Available at arXiv:math/0701411
  34. Smith, R.: Estimating tails of probability distributions. Ann. Stat. 15(3), 1174–1207 (1987)CrossRefMATHGoogle Scholar
  35. Smith, R.L.: The extremal index for a Markov chain. J. Appl. Probab. 29(1), 37–45 (1992)MathSciNetCrossRefMATHGoogle Scholar
  36. Tawn, J.A.: Bivariate extreme value theory: Models and estimation. Biometrika 75(3), 397–415 (1988)MathSciNetCrossRefMATHGoogle Scholar
  37. van der Vaart, A.W., Wellner, J.A.: Weak Convergence of Empirical Processes. Springer, New York (1996)CrossRefGoogle Scholar
  38. Yun, S.: The distributions of cluster functionals of extreme events in a dth-order markov chain. J. Appl. Probab. 37(1), 29–44 (2000)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HamburgHamburgGermany
  2. 2.Institut de Statistique, Biostatistique et Sciences ActuariellesUniversité Catholique de LouvainLouvain-la-NeuveBelgium

Personalised recommendations